Digoxin toxicity is an occasional guest in the CICM past exam papers.
- Question 3 from the first paper of 2022 asked about the mechanism of the antidote
- Question 7 from the second paper of 2017 just asked for antidotes
- Question 4 from the first paper of 2013 asked for a significant amount of detail about digoxin toxicity
Specific points in previous SAQs included the manifestations of toxicity, the indication for specific Fab fragment antidote, and the interpretation of a frustratingly high digoxin level after what should have been an effective course of therapy (the key issue to remember is that the assay measures both the Fab-bound and the free drug). The single most helpful resource for this is the LITFL CCC page. Among the published literature, "Digitalis" by Hauptmann and Kelly (Circulation, 1999) is probably the one article you should read about this topic.
Pharmacology of digoxin
Without undue digression:
- This is a cardiac glycoside steroid
- 30% protein bound, volume of distribution = 10L/kg.
- 60% is cleared renally
- Half life is 30-40 hours
- It is a potent and highly specific inhibitor of Na+K+-ATPase
- Mechanism of positive inotropy involves an altered balance between intracellular Na+ and Ca2+
- Therapeutic levels decrease automaticity and increase maximum diastolic potential
- Toxic levels do the reverse (increase automaticity and decrease diastolic potential)
Clinical features of digoxin toxicity
The features of digoxin toxicity can be divided into cardiac and non-cardiac.
- AV block
- Ventricular ectopics
- Tachyarrhytmia- pretty much any variety which does not involve rapid AV conduction
- Bidirectional ventricular tachycardia is ridiculously rare, but digoxin seems to be among the few drugs which can actually produce this.
- Cardioversion may be more difficult
- Abdominal pain
- Xanthopsia (seeing yellow)
- Hyperkalemia (in acute overdose) due to the inhibition of the sodium-potassium-ATPase, in both cardiac and skeletal muscle.
Drug interactions relevant to digoxin toxicity
Drug interactions of digoxin are a massive topic.
The ones which result in overdose can be divided into inhibition of clearance (by inhibition of P-glycoprotein ) and increase of absorption.
- P-glycoprotein inhibitors:
- Calcium channel blockers like verapimil and diltiazem
- Absorption enhancers
- Macrolides (by killing gut bacteria which normally digest some of the orally administered digoxin)
- Proton-pump inhibitors (by increasing the permeability of the gastric mucosa)
Factors which exacerbate digoxin toxicity
Digoxin toxicity is exacerbated by the following factors:
Management of digoxin toxicity
- Activated charcoal may adsorb some digoxin, if it is given within 1-2 hours of an overdose, but its role is far from established
- Cholestyramine, a bile acid sequestrant, may prevent the enterohepatic recirculation of digoxin - but again this is not a well-accepted rescue agent. Its role is mainly in patients whose renal route of excretion is blocked (i.e. those with renal failure).
- Pointless. Because of the large molecular weight and extensive tissue distribution, neither haemoperfusion nor haemodialysis have been effective.
- Digoxin-specific Fab fragments: indications for their use are strange. Life-threatening arrhythmia, hyperkalemia and altered mental status are mentioned, but the article in UpToDate recommends that digoxin antibodies be used in every poisoning, because there is no therapy with a comparable efficacy and safety. Interestingly, the serum assay for digoxin will measure both the Fab-bound drug and the free drug. Thus,when the college asks "Total serum digoxin level continues to remain high after the administration of an appropriate dose of digoxin specific Fab fragments. What action would you take and why? " - the correct answer is to do nothing. In such a situation, one should ignore the total level, and titrate therapy to clinical features of toxicity.
The college answer to Question 7 from the second paper of 2017 had actually listed some very interesting features of digoxin antibody therapy. A good article about it was published by Chan and Buckley (2014). In summary:
- Digoxin-Fab is a monovalent immunoglobulin
- Its molecular weight of 46,000 Da
- Its volume of distribution is about 0.4L/kg, i.e. must also distribute at least to some extent into the interstitial fluid.
- The circulating Fab acts as a digoxin sink, increasing the gradient for free digoxin to enter the circulation; this increases the renal clearance of digoxin by 20-30% (Chan and Buckley, 2014).
- It is removed by both renal clearance and hepatic metabolism, but it's mainly renal: the digoxin-antibody complexes are filtered through the glomeruli (which is surprising, consider their size) and reabsorbed in the proximal tubules while the digoxin is excreted. In renal failure, its half life (19 hours) is increased to 130 hours.
- It has a 100 – 1000 times higher affinity for digoxin than does Na+/K+ ATPase.
- Each vial of DigiFab (38 – 40 mg of Fab) binds approximately 500 mcg of digoxin
- One could repeat the ABCs here, but it is assumed that comatose people with an unprotected airway will need their airway protected.
- Correction of potassium, magnesium and acidosis: As these factors exacerbate the toxicity of digoxin, it is important to ensure that hypokalemia and hypomagnesemia are corrected. Coinversely, it is important to tolerate some hyperkalemia during the period of digoxin toxicity.